Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 172, NWS Springfield, MO

July 14, 1997Oregon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 14, 1997, 8:26 PM CDT for Oregon County, Missouri. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1997, 8:26 PM CDT (01:26 UTC)
Expired
Jul 14, 1997, 9:00 PM CDT
In force
34 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Oregon County, MO

The radar

The Springfield radar (KSGF), 188 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 8:30 PM CDTThunderstorm WindThayer, MOThunderstorm winds downed large tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.4 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3730 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3730 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 150127 RRA
SVRSGF
MOC149-150200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT MON JUL 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  OREGON COUNTY - SOUTH CENTRAL MISSOURI
 
* UNTIL 900 PM CDT

* SOME AREAS AFFECTED
  BILLMORE AND MYRTLE BY 840 PM
  CALM BY 845 PM

* AT 825 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL TO THE SIZE OF NICKELS.  THESE STORMS WERE LOCATED
  6 MILES WEST OF BARDLEY AND 3 MILES NORTHWEST OF THAYER
  AND WERE MOVING SOUTHEAST AT 20 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NObT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

HARBAGE/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:17 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 2:17 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT MON JUL 14 1997

FCST CONCERNS...POPS THIS EVENING/TEMPS ALL PDS.

18Z SFC MAP SHOWS PRE-FRONTAL TROF FROM CNTRL IL TO SE MO TO WCNTRL ARK.
THIS SHOULD BE THE MAIN FOCUS FOR TSTM DEVELOPMENT THIS AFTN/EVE.
ACTUAL SFC FRONT RUNNING CLOSE TO I-44...BUT SRN EDGE HARD TO FIND
AS DEW PTS DONT FALL OFF UNTIL YOU GET INTO WRN AND NRN KS.

FOR THIS EVENING...THINKING NEED TO INCLUDE 30 POPS AREAS EAST OF A
VIH-BRANSON LINE...INCLUDING UNO.  FOR SGF LCL AREA...TOUGH CALL BUT
UNLESS SOMETHING POPS BY 4 PM...MAY BE ABLE TO LEAVE OUT.  FOR JLN/AIZ
FEEL MORE COMFORTABLE IN LEAVING OUT POPS.  O/W SKIES TO BECOME M/CLR
TONIGHT.  FWC TEMPS ARE FINE.

FOR TUESDAY...DRIER AIR AT 85H AND SFC COMES IN THUS LOOK FOR PLENTY OF
SUN AND SOMEWHAT LOWER RH VALUES.  RETURN FLOW SETTING UP OVR KS TUESDAY
AND INTO WEDNESDAY AS 50H VORT MAX HANGS AROUND TO OUR WEST.  PREFER ETA
HANDLING OF VORT MAX ATTM.  HIGH THETA E VALUES TO REMAIN WEST OF CWA
THRU WED....SO WILL GO WITH DRY FCST.  LATER SHIFTS WILL HAVE TO MONITOR
LATER DATA AND MAY NEED TO INCLUDE LOW POP FOR NOCTURNAL ACTIVITY FAR
WRN CWA IN FUTURE ZONES.

LOOKS REAL WARM THRU WED AND BEYOND WITH HIGHS AOA 90.  FWC LOOKS A
LITTLE WARM THOUGH...SO WILL SPLIT THE DIFFERENCE BTWN FAN/FWC.

MY THOUGHTS FOR TONIGHT...
JLN/SE KS...MO CLR.  LOW UPR 60S.
SGF/AIZ...MO CLR.  LOW UPR 60S.
UNO/BRANSON/VIH....30 POP THIS EVE..TH>EN MO CLR.  LOW UPR 60S.

CCF
SGF UU 067/091 069/093 071 062--
JLN UU 068/093 071/095 073 062--

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:19 PM CDTSevere Thunderstorm WarningSGFOregon66 min
Jul 14, 7:33 PM CDTSevere Thunderstorm WarningSGFHowell62 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.